Alert archive / Hawaii / High Wind Warnings in 2017
High Wind Warning 10, NWS Honolulu, HI
NWS Honolulu, HI issued this high wind warning at Nov 17, 2017, 11:39 AM HST for Hawaii County, Hawaii. It was in force for 64 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 17, 2017, 11:39 AM HST (21:39 UTC)
- Expired
- Nov 20, 2017, 3:13 AM HST
- In force
- 64 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 9.7 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1279 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
541 WWHW70 PHFO 172139 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 1139 AM HST Fri Nov 17 2017 ...Strong winds expected at the highest elevations of the Big Island summits... .A strong low pressure area is approaching the state from the north. This low will lead to strong winds aloft that will affect the highest summits. HIZ028-181045- /O.NEW.PHFO.HW.W.0010.171117T2139Z-171119T1600Z/ Big Island Summits- 1139 AM HST Fri Nov 17 2017 ...HIGH WIND WARNING IN EFFECT UNTIL 6 AM HST SUNDAY... The National Weather Service in Honolulu has issued a High Wind Warning, which is in effect until 6 AM HST Sunday. * WINDS...West 50 to 65 mph with localized gusts over 80 mph at times at the highest elevations. * TIMING...Through Saturday night. * IMPACTS...These winds can make hiking or travel to the summits very dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means that winds at the summits are expected to be at least 56 mph, with gusts over 66 mph. Take necessary precautions to protect property. Travel to summit areas should be delayed until winds subside. A High Wind Warning means that winds at the summits are expected to be at least 56 mph, with gusts over 66 mph. Take necessary precautions to protect property. Travel to summit areas should be delayed until winds subside. && $$ R Ballard
6 follow-up statements
096 WWHW70 PHFO 180113 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 313 PM HST Fri Nov 17 2017 ...Very strong winds are expected to continue over the Big Island summits through the weekend... .A strong low pressure area is approaching the state from the north. This low will stall several hundred miles north of the area this weekend, but will be close enough to continue very strong gusts at the summits. HIZ028-181500- /O.EXT.PHFO.HW.W.0010.000000T0000Z-171120T0400Z/ Big Island Summits- 313 PM HST Fri Nov 17 2017 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 PM HST SUNDAY... * WINDS...West 45 to 65 mph. Winds could gust over 85 mph at times. * TIMING...Through Sunday. * IMPACTS...These winds can make hiking or travel to the summits very dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means that winds at the summits are expected to be at least 56 mph, with gusts over 66 mph. Take necessary precautions to protect property. Travel to summit areas should be delayed until winds subside. && $$ R Ballard
030 WWHW70 PHFO 181331 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 331 AM HST Sat Nov 18 2017 ...VERY STRONG WINDS ARE EXPECTED OVER THE BIG ISLAND SUMMITS THROUGH THE WEEKEND... .A strong upper level low approaching from the north, will stall several hundred miles north of the State this weekend. This will result in very strong winds over the Big Island summits through late Sunday. Winds are expected to slowly trend down Sunday night and Monday, but they will likely remain at advisory levels. HIZ028-190400- /O.CON.PHFO.HW.W.0010.000000T0000Z-171120T0400Z/ Big Island Summits- 331 AM HST Sat Nov 18 2017 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST SUNDAY... * WINDS...West 45 to 65 mph with gusts up to 85 mph at times. * TIMING...Through Sunday. * IMPACTS...These winds can make hiking or travel to the summits very dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means that winds at the summits are expected to be at least 56 mph, with gusts over 66 mph. Take necessary precautions to protect property. Travel to summit areas should be delayed until winds subside. && $$
539 WWHW70 PHFO 190125 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 325 PM HST Sat Nov 18 2017 ...HIGH WIND WARNING FOR THE BIG ISLAND SUMMITS THROUGH SUNDAY AFTERNOON... HIZ028-191430- /O.CON.PHFO.HW.W.0010.000000T0000Z-171120T0400Z/ Big Island Summits- 325 PM HST Sat Nov 18 2017 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST SUNDAY... * WINDS...West 50 to 65 mph. * TIMING...Through Sunday afternoon. * IMPACTS...These winds will make travel to the summits very dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means that winds at the summits are expected to be at least 56 mph, with gusts over 66 mph. Take necessary precautions to protect property. Travel to summit areas should be delayed until winds subside. && $$ Wroe
370 WWHW70 PHFO 191313 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 313 AM HST Sun Nov 19 2017 ...HIGH WIND WARNING FOR THE BIG ISLAND SUMMITS THROUGH TONIGHT... HIZ028-200230- /O.EXT.PHFO.HW.W.0010.000000T0000Z-171120T1600Z/ Big Island Summits- 313 AM HST Sun Nov 19 2017 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 AM HST MONDAY... * WINDS...Southwest to west 60 to 80 mph with localized gusts near 100 mph. * TIMING...Through tonight. * IMPACTS...These winds will make travel to the summits, and any outdoor activities, very dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means that winds at the summits are expected to be at least 56 mph, with gusts over 66 mph. Take necessary precautions to protect property. Travel to summit areas should be delayed until winds subside. && $$ Birchard
044 WWHW70 PHFO 200127 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 327 PM HST Sun Nov 19 2017 ...HIGH WIND WARNING FOR THE BIG ISLAND SUMMITS THROUGH TONIGHT... HIZ028-201430- /O.CON.PHFO.HW.W.0010.000000T0000Z-171120T1600Z/ Big Island Summits- 327 PM HST Sun Nov 19 2017 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM HST MONDAY... * WINDS...West 45 TO 65 mph, decreasing to 35 to 55 mph Monday. * TIMING...Through tonight. * IMPACTS...These winds will make travel to the summits, and any outdoor activities, very dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means that winds at the summits are expected to be at least 56 mph, with gusts over 66 mph. Take necessary precautions to protect property. Travel to summit areas should be delayed until winds subside. && $$ Wroe
532 WWHW70 PHFO 201313 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 313 AM HST Mon Nov 20 2017 HIZ028-210215- /O.CAN.PHFO.HW.W.0010.000000T0000Z-171120T1600Z/ /O.NEW.PHFO.WI.Y.0028.171120T1313Z-171121T0400Z/ Big Island Summits- 313 AM HST Mon Nov 20 2017 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING... ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Honolulu has issued a Wind Advisory, which is in effect until 6 PM HST this evening. The High Wind Warning has been cancelled. * WINDS...West 45 to 55 mph with localized gusts near 65 mph. * TIMING...Through today. * IMPACTS...These winds will make travel to the summits dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory for the summits means that sustained winds of at least 45 mph, or gusts of at least 55 mph, are expected. Motorists should use extra caution. && $$ Birchard
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Nov 17, 10:13 AM HST, 1 hour 26 minutes earlier.
Area forecast discussion, Nov 17, 10:13 AM HST, 1 hour 26 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 1013 AM HST Fri Nov 17 2017 .SYNOPSIS... Low pressure far to the north of the islands will drop south over the next couple of days, weakening our trades. A weak cold front will come through the islands later Satuday, accompanied by a band of clouds and showers. After the front comes through, cool, breezy northwesterlies are expected Saturday night through Monday. The low to our north will move away from the islands Tuesday and Wednesday, and trades will gradually return. A large, strong high pressure area to our north is expected to bring windy trades for Thanksgiving. && .DISCUSSION... A vertically stacked low about 1250 mi N of Honolulu is dropping S at about 20 kt. The low is already weakening the local pressure gradient over the islands, with trades down quite a bit from yesterday's levels. The local airmass is relatively stable and dry, with precipitable water below 0.9" on both soundings at 12z, and a weak inversion near 6500-7500 feet. The flow was weak enough to clear out the Big Island last night, as well as most interior and leeward sections. Updated the forecast earlier for more sunshine and lower PoPs on the Big Island today. Expecting a pretty nice day, with just some windward clouds and a couple of mainly light showers over windward sections of mainly the smaller islands. As the low to the N drops S, the flow over the islands will continue to weaken. The dewpoints are low enough so that even with the lighter winds, it should not be too uncomfortable for most folks. By tonight the low will be close enough to turn the winds over the northern main islands to northerly. Land breezes are expected to dominate elsewhere with mainly clear skies. The models are showing a weak cold front associated with the low dropping S over Kauai and Oahu Saturday afternoon. This front will have limited low level moisture to work with, but accompanied by some mid-level support with a shot of colder air aloft. This will increase clouds and showers somewhat there, while the other islands continue to have lots of sunshine with only limited cloudiness. The front will herald a modest increase in wind speeds along with lower dewpoints, making it feel a bit chilly by Hawaii standards. On Sunday, with the low about 600-700 miles to our NE, we should have cool northwesterly breezes blowing statewide with sea level dewpoints down into the 50s in many locations. Very cold air in the mid-levels (especially over the northern main islands) should provide enough instability to maintain scattered showers, even with relatively scarce moisture by local standards. The ECMWF has not really trended any colder since yesterday, but the GFS has trended closer to the ECMWF solution, so at this point expecting any thundery showers to remain N of the coastal waters. On Monday the low will start to pull away off to the NE, and strong high pressure far to the NW will begin nudging southward. Our low level flow will remain northwesterly, but will veer to northerly Monday night into Tuesday, and locally breezy trades returning to most locales Tuesday night. The high will press south a little more as we head toward Thanksgiving, with windy trades expected for the holiday. Moisture will remain limited during this period, so aside from a few minor bands of showers riding in on the low level flow, the weather should fairly dry and nice. && .AVIATION... No AIRMETs are in effect, and none are expected today. VFR conditions are expected to prevail, except for brief MVFR conditions in clouds and showers that would primarily impact the north through east sections of the smaller islands. Clear skies over the Big Island will likely give way to some clouds later today. && .MARINE... Guidance supports generally light to moderate northerly flow holding through Saturday, then northwesterly on Sunday and Monday as low pressure associated with this frontal boundary stalls several hundred nautical miles north of the state. Winds should remain below advisory levels through the weekend, but the rather unusual wind directions will result in different areas of terrain acceleration and deceleration, such as through the Kaulakahi Channel on Saturday and Saturday night. Trades return Tuesday and beyond. Incoming northerly swells will likely bring the seas up to and above advisory levels beginning Sunday, then potentially remaining at or above advisory levels through much of the upcoming week. Very cold mid-level temperatures (sub-zero C at 700 mb) over the northern offshore waters Saturday night and Sunday, associated with the low several hundred miles to the northeast of Hawaii, could result in a few thundershowers in that area. At this point, these are not expected to sneak into the northern coastal waters, but will keep an eye on model trends. Surf along north facing shores will remain up through much of the period due to overlapping northerly swells moving through the local waters. The anomalous pattern across the northern Pacific featuring storms diving southward across the eastern Pacific from the Aleutians to near the islands due to a blocking ridge established over the the central Pacific is projected to continue through next week. The latest analysis showed a strong pressure gradient between 1044 mb high pressure center near the Aleutians around 45N and 1008 mb low centered several hundred nautical miles to its east. Recent ASCAT passes overnight and yesterday showed a decent sized area of gale-force northerly winds between these two synoptic features around 1300 nm north of the islands. Altimeter passes within this area showed seas up to 17-20 ft. Guidance remains in decent agreement and shows the northerly swell associated with this source filling in late Saturday night, peaking Sunday, then holding through Monday before slowly easing Tuesday. Surf along north facing shores will near if not exceed warning levels around the peak Sunday, then remain above advisory levels Monday. As the swell is peaking along north facing shores Sunday, the progressive pattern across the northeast Pacific is projected to continue as another gale- to storm-force low emerges over the Gulf of Alaska near Kodiak Island and tracks southeastward toward the Pacific NW states Monday through Tuesday. A reinforcing northerly swell associated with this source is expected to fill in by midweek and will likely translate to surf nearing the warning mark along north facing shores once again. This source will hold through the second half of the week, potentially becoming reinforced with a similar source Thursday night into the following weekend. Surf along south and west facing shores will remain small with mainly long-period south-southwest swells expected. A slight increase in surf will be possible over the weekend from recent activity across the southern Pacific. See the latest collaborative nearshore and swell forecast for Oahu for more details on the surf at: www.prh.noaa.gov/hnl/pages/SRF.php && .HFO WATCHES/WARNINGS/ADVISORIES... None. && R Ballard/M Ballard/Brenchley
Nearby
High Wind Warnings in Hawaii, 2017Every high wind warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.